Nevada, 2011High Wind in Nevada, December 30, 2011
December 30, 2011 · NWS LKN · 4 events in 4 counties and zones
A strong cold front brought strong winds to northeast Nevada where wind gusts to 68 mph were observed.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought strong winds to northeast Nevada where wind gusts to 68 mph were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 30, 2:24 PM PST, 3 hours 36 minutes earlier.
Area forecast discussion, Dec 30, 2:24 PM PST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
224 PM PST FRI DEC 30 2011
.SYNOPSIS...A STORM SYSTEM WILL EXIT THE REGION...WITH HIGH
PRESSURE BUILDING ACROSS THE AREA SATURDAY. COOL TEMPERATURES CAN
BE EXPECTED SATURDAY...WITH TEMPERATURES WARMING TO ABOVE NORMALS
LEVELS EXPECTED TO START OUT THE NEW YEAR.
&&
.SHORT TERM...TONIGHT THROUGH MONDAY. COUNTERCLOCKWISE SPIN CAN
BE SEEN IN THE SATELLITE IMAGERY THIS AFTERNOON....NOW CENTERED
OVER NORTHWESTERN OREGON. OUT AHEAD OF THIS SYSTEM WINDS HAVE
INCREASED OUT OF THE SOUTHWEST...AND WHERE INVERSIONS DON'T
EXIST...HIGH TEMPERATURES HAVE CLIMBED AS WELL. THIS WILL BE SHORT
LIVED AS A COLD FRONT IS FORECAST TO MARCH ACROSS NORTHERN NEVADA
TODAY AND TONIGHT...WITH TEMPERATURES DROPPING TO NEAR NORMAL
LEVELS SATURDAY AFTERNOON.
LIGHT SHOWERS ARE TRYING TO DEVELOP OUT AHEAD OF THE FRONT IN
WINNEMUCCA AT THIS TIME...WITH A TIGHT GRADIENT IN SURFACE
MOISTURE SEEN AS TEMPERATURE AND DEWPOINT SPREADS ARE GREATER THAN
10 DEGREES AT THIS TIME. HAVE NUDGED POPS SOME NEAR THE IDAHO AND
OREGON BORDERS TONIGHT AND TOMORROW MORNING. NOT EXPECTING A WHOLE
LOT OF PRECIPITATION WITH THIS SYSTEM AS BEST MOISTURE CONTINUES
TO REMAIN JUST NORTH OF THE BORDER.
WINDS HAVE PICKED UP ACROSS MUCH OF THE AREA...AND A WIND ADVISORY
WAS ISSUED EARLIER FOR THE NORTHERN ZONES. A FEW LOCALES HAVE GONE
ABOVE ADVISORY CRITERIA ALREADY...AND ALL MODELS ARE SHOWING THE
STRONGEST WINDS TO DEVELOP LATER THIS AFTERNOON AND EVENING...AS
90AGL WINDS ARE EXPECTED TO TOP OUT AT 50 TO MAYBE EVEN 60
KNOTS...WITH THE HIGHEST WINDS IN NORTHERN ELKO COUNTY. 700MB
GEFS ANOMALIES ARE A GOOD +2-3SD THROUGH THE LATE AFTERNOON AND
EVENING. THEREFORE WILL LET THE ADVISORY RIDE AS IS.
500 MB TROUGH AXIS IS EXPECTED TO SCOOT OUT QUICKLY...WITH A
POSITION IN UTAH/WYOMING BY TOMORROW MORNING. HIGH PRESSURE RIDGE
WILL BUILD FOR TOMORROW WITH A NORTHWEST FLOW DEVELOPING.
AFTERNOON HIGHS WILL ACTUALLY BE NEAR NORMAL WITH SOME SUN.
OVERNIGHT LOWS SATURDAY INTO SUNDAY MORNING ARE EXPECTED TO DIP
BACK INTO THE LOW TEENS TO PERHAPS THE SINGLE DIGITS.
HIGH PRESSURE WILL CONTINUE TO BRING QUIET WEATHER AND WARMING
AFTERNOON TEMPERATURES TO NORTHERN NEVADA SUNDAY AND MONDAY WITH
LIGHT WINDS EXPECTED.
.LONG TERM...MONDAY NIGHT THROUGH NEXT FRIDAY. MILD AND DRY WEATHER
WILL CONTINUE FOR THE GREAT BASIN THROUGH MUCH OF NEXT WEEK...WITH
AFTERNOON TEMPERATURES AGAIN MUCH ABOVE NORMAL FOR EARLY JANUARY.
MODEL GUIDANCE IS IN GOOD AGREEMENT THAT A TROUGH OF LOW PRESSURE
WILL AFFECT NEVADA WITH COLDER TEMPERATURES AND SOME RAIN/SNOW
SHOWERS NEXT FRIDAY.
TUESDAY/WEDNESDAY...UNSEASONABLY BEAUTIFUL AFTERNOONS BOTH DAYS
UNDER STRONG HIGH PRESSURE RIDGING. 700 MB TEMPS CLIMB TO 1-4C
TUESDAY AND EVEN HIGHER TO 3-5C WEDNESDAY. MAX TEMP GRIDS ARE VERY
NEAR RECORD HIGH TEMPERATURES...ESPECIALLY WEDNESDAY WHEN KEKO'S
RECORD IS 56 SET IN 1900. WITH MUCH DRIER CONTINENTAL AIR IN
PLACE...RADIATIONAL COOLING WILL ALLOW OVERNIGHT LOWS TO STILL BE
SEASONABLY COLD AND NEAR NORMAL FOR JANUARY.
12Z GFS/ECMWF ARE BOTH IN GOOD AGREEMENT THAT THE NEXT TROUGH OF LOW
PRESSURE WILL AFFECT NEVADA THURSDAY AND FRIDAY. SW FLOW INCREASES
ON THURSDAY...STILL VERY MILD WITH THICKNESSES SUPPORTING LOWER 50S
AND NEAR RECORD HIGHS IN THE AFTERNOON...DESPITE INCREASING CLOUDS
AHEAD OF TROUGH. GFS SOLUTIONS ARE MUCH DEEPER/COLDER WITH ITS
TROUGH PASSAGE ACROSS NEVADA NEXT FRIDAY...AND MUCH MORE GENEROUS
WITH ITS QPF/SNOWFALL FIELDS FOR NORTHERN NEVADA. ECMWF IS NOTABLY
FASTER/WEAKER AND MUCH DRIER. 12Z GFS OFFERS A SOLUTION THAT IS
DEEPER AND MORE SIGNIFICANT THAN ANYTHING WE HAVE SEEN IN OVER ONE
MONTH...SO IT IS DIFFICULT TO GIVE IT CREDENCE. NUDGED POPS UP EVER
SO SLIGHTLY THURSDAY NIGHT/FRIDAY...TO GET NORTHERN VALLEYS TO
BARELY SLIGHT CHANCE /15%/...AND INCREASED THE POPS SOMEWHAT FOR THE
MOUNTAINS. WILL NOT GO ANY HIGHER UNTIL WE SEE EVIDENCE OF A REAL
PATTERN CHANGE FROM THE EXTENDED DRY SPELL. GFS/ECMWF DO AGREE THIS
NEXT TROUGH WILL DELIVER MUCH COLDER AIR TO NEVADA...WITH AFTERNOON
TEMPERATURES RETURNING TO NEAR NORMAL NEXT FRIDAY. BT
&&
.AVIATION...STRONG AND GUSTY WINDS WILL IMPACT OPERATIONS ACROSS
NORTHERN TAF SITES THIS AFTERNOON THROUGH TONIGHT...WITH GUSTS
NEAR 40 KTS AND AREAS OF BLDU EXPECTED. THE AIRMASS HAS DRIED
SIGNIFICANTLY IN THE LOWER LEVELS AHEAD OF THE COLD FRONT SO DO
NOT EXPECT ANY OF THE TAF SITES TO EXPERIENCE ANY
PRECIPITATION WITH CIGS TO STAY VFR. HAVE DECREASED WIND
FORECASTS AT BOTH KELY AND KTPH AS CLOUD COVER HAS LIMITED MIXING
AND WINDS HAVE NOT GUSTED AS EXPECTED. RLC
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 AM PST SATURDAY FOR EXTREME EASTERN ELKO
COUNTY...NORTHERN ELKO COUNTY...RUBY MOUNTAINS/EAST HUMBOLDT
RANGE...SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY.
WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR HUMBOLDT COUNTY.
WIND ADVISORY UNTIL 10 PM PST THIS EVENING FOR NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY.
&&
86/99/90
Hazardous weather outlook, Dec 30, 10:18 AM PST, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
1018 AM PST FRI DEC 30 2011
NVZ031>034-311830-
NORTHERN ELKO COUNTY-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
1018 AM PST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA THIS
AFTERNOON AND EVENING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THIS
FRONT WITH GUSTS UP TO 50 MPH IN THE VALLEYS AND UP TO 55 MPH
ACROSS HIGHER TERRAIN. WINDS WILL BEGIN TO DIMINISH LATE THIS
EVENING INTO EARLY SATURDAY MORNING. BEHIND THE FRONT SOME LIGHT SNOW
SHOWERS ARE EXPECTED LATE THIS AFTERNOON AND EVENING WITH
ACCUMULATIONS LESS THAN 1/2 INCH IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ030-311830-
HUMBOLDT COUNTY-
1018 AM PST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA THIS
AFTERNOON AND EVENING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THIS
FRONT WITH GUSTS UP TO 50 MPH IN THE VALLEYS AND UP TO 55 MPH
ACROSS HIGHER TERRAIN. THIS WILL ALLOW BLOWING DUST TO BE KICKED
UP FROM THE DRY ALKALI LAKES TO THE SOUTHWEST...LEADING TO
REDUCTIONS IN VISIBILITY OF ONE MILE OR LESS. WINDS WILL BEGIN TO
DIMINISH LATER THIS EVENING. BEHIND THE FRONT SOME LIGHT SNOW
SHOWERS ARE EXPECTED LATE THIS AFTERNOON AND EVENING WITH
ACCUMULATIONS LESS THAN 1/2 INCH IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ036-311830-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
1018 AM PST FRI DEC 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A STRONG COLD FRONT WILL MOVE ACROSS NORTHERN NEVADA THIS
AFTERNOON AND EVENING. SOUTHWEST WINDS WILL INCREASE AHEAD OF THIS
FRONT WITH GUSTS UP TO 50 MPH IN THE VALLEYS AND UP TO 55 MPH
ACROSS HIGHER TERRAIN. THIS WILL ALLOW BLOWING DUST TO BE KICKED
UP FROM THE DRY ALKALI LAKES TO THE SOUTHWEST...LEADING TO
REDUCTIONS IN VISIBILITY OF ONE MILE OR LESS. WINDS WILL BEGIN TO
DIMINISH LATER THIS EVENING. BEHIND THE FRONT SOME LIGHT SNOW
SHOWERS ARE EXPECTED LATE THIS AFTERNOON AND EVENING WITH
ACCUMULATIONS LESS THAN 1/2 INCH IN THE VALLEYS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
High Wind, N Elko Cnty
- When
- December 30, 6:00 PM PST to 8:00 PM PST
- Where
- N Elko Cnty forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A gust to 68 mph was recorded by the Long Hollow RAWS. Other gusts included 61 mph at the Stag Mountain RAWS, 61 mph at the Bishop Flat NDOT site, and 60 mph at the O'Neil NDOT site.
High Wind, Sw & Sc Elko
- When
- December 30, 7:00 PM PST to 9:00 PM PST
- Where
- Sw & Sc Elko forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
Wind gusts up to 67 mph were observed at Pequop Summit and the Warm Springs NDOT mesonet site. A gust to 58 mph was recorded at the Spruce Mountain RAWS.
High Wind, X E Elko
- When
- December 30, 7:00 PM PST to 8:00 PM PST
- Where
- X E Elko forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A gust to 68 mph was observed at the Pilot Peak Junction NDOT mesonet site. A gust to 58 mph was recorded at the Spring Gulch RAWS.
High Wind, Ruby Mountains/E Humboldt Range
- When
- December 30, 7:00 PM PST to 9:00 PM PST
- Where
- Ruby Mountains/E Humboldt Range forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 40.294, -115.130 (the zone’s center; the record gives no point)
A gust to 80 mph was reported by the Ruby Valley RAWS, and a gust to 63 mph was reported by the Ruby Lake RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Montana, December 30 to 31, 20111 death · 2 events
- High Wind in Wyoming, December 30 to 31, 20117 injured · 67 kt wind · 26 events
- High Wind in Utah, December 30 to 31, 2011$50,000 · 70 kt wind · 5 events
- High Wind in Colorado, December 30 to 31, 201196 kt wind · 20 events
- Winter Storm and High Wind in Wyoming, December 30 to 31, 201167 kt wind · 7 events
- Heavy Snow in Idaho, December 30 to 31, 20115 events
- Damaging Winds in Idaho, December 30, 201165 kt wind · 3 events
- High Wind in Oregon, December 30, 201170 kt wind · 2 events
- Heavy Snow in Washington, December 30, 20111 event
- Heavy Snow in Oregon, December 30, 20111 event
- Waterspout in South Atlantic Coastal Waters, December 30, 20111 event
- High Wind in Montana, December 30, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352954, 352955, 352956, 352957.